Alert archive / Idaho / Freeze Warnings in 2017

Freeze Warning 1, NWS Spokane, WA

September 15, 20175 counties in Washington; 6 counties in Idaho

NWS Spokane, WA issued this freeze warning at Sep 15, 2017, 9:12 AM PDT for 5 counties in Washington; 6 counties in Idaho. It took effect at Sep 16, 2017, 12:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2017, 9:12 AM PDT (16:12 UTC)
In effect from
Sep 16, 2017, 12:00 AM PDT
Expired
Sep 16, 2017, 9:00 AM PDT
In force
9 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 43 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WWUS76 KOTX 151612
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
912 AM PDT Fri Sep 15 2017

...COLDER TEMPERATURES EXPECTED TONIGHT...

.With the arrival of a colder air mass, high pressure will build 
over the region with lighter winds overnight. This will allow 
temperatures to tumble well into the 30s across the northern
Washington and Panhandle valleys with many areas experiencing the
first frost or freeze of the season. 

IDZ001-004-WAZ037-038-161600-
/O.NEW.KOTX.FZ.W.0001.170916T0700Z-170916T1600Z/
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
912 AM PDT Fri Sep 15 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
SATURDAY...

The National Weather Service in Spokane has issued a Freeze
Warning...which is in effect from midnight tonight to 9 AM PDT
Saturday.

* Temperatures...upper 20s to lower 30s. 

* Timing...late tonight into early Saturday morning.

* Impacts...Below freezing temperatures are expected for a
  significant period of time which could kill sensitve vegetation.

* Locations...Bonners Ferry, Priest River, Eastport, Kellogg, 
  Pinehurst, Deer Park, Chewelah, Newport, and Republic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. Cover or protect outdoor plants until temperatures
warm above freezing.

&&

$$
1 follow-up statement
600 
WWUS76 KOTX 161604
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
904 AM PDT Sat Sep 16 2017


IDZ001-004-WAZ037-038-161715-
/O.EXP.KOTX.FZ.W.0001.000000T0000Z-170916T1600Z/
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
904 AM PDT Sat Sep 16 2017

...FREEZE WARNING HAS EXPIRED...

Temperatures have warmed above freezing this morning and therefore
the freeze warning has expired. Generally temperatures will be
warmer tonight than was was seen this morning. Only very patchy
areas will see below freezing temperatures.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Sep 15, 4:39 AM PDT, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 15, 4:39 AM PDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
439 AM PDT Fri Sep 15 2017

.SYNOPSIS...
Smoke and haze will linger over the region over the next couple of
days. The good news is that there shouldn't be much additional
smoke being produce now that temperatures are cooler and fire
activity decreasing as result. Chilly morning temperatures are
possible for the mountain valleys this weekend. An active and cool
fall-like pattern will arrive Sunday night and continue through
the next week.

&&

.DISCUSSION...
Today through Saturday night: A low pressure system will reside over
southern to central Idaho today. Moisture is expected to wrap in
around the low but precip will mainly remain southeast of our
forecast area. Another disturbance moving south along the Great
Divide in southwestern Canada will eventually kick out this low
on Saturday. The northerly pressure gradient continues to weaken
with less wind today as a result. What has been most significant
about the winds has been their direction bringing in smoke from
fires burning in Montana. I doubt there will be much additional
activity from those fires now that temperatures are much cooler
and some rain is falling, at least for the fires further south
over the state. The smoke we are seeing currently is likely
residual from burning earlier in the week. I don't expect the
smoke to just clear out since winds will be decreasing, but at
least a slow improvement can be expected over the next couple of
days.

Temperatures will be chilly tonight as clear skies and
weaker winds will promote more efficient radiational cooling. Some
mountain valley locations are expected to dip near to or below
freezing with frost possible by Saturday morning. Likeliest
locations to see frost will be Republic, Deer Park, Northport,
Priest River and sheltered areas near Sandpoint, in the Silver
Valley along the St. Joe River valley. Precautions should be taken
to protect any sensitive vegetation against frost and freeze
damage. Temperatures will remain seasonably cool for the start of
the weekend. Higher clouds will begin to increase over the region
from west to east late in the day. Radiational cooling Saturday
night is not expected to be as strong due to the cloud cover with
a better chance for temperatures remaining above freezing that
night. /SVH

Sunday: The weather on Sunday will be mild with afternoon
temperatures climbing into the low to mid 70s over the majority of
the Inland Northwest. The models are in good agreement that a
frontal system will reach western Washington by mid to late
afternoon. Expect increasing mid and high clouds through the day.
Light east winds in the morning will transition to south winds
between 10 and 15 mph in the afternoon. The increase in winds
should help disperse any smoke that lingers into Sunday.

Sunday Night and Monday: Our highly anticipated rain chances will
arrive Sunday night into Monday. Not everyone will get the rain
that they want with the arrival of the front. West of the
Cascades and up to the Crest will have a good shot of a quarter
inch of rain Sunday night. Unfortunately, the central Washington
rain shadow will be in full force Sunday night into Monday. Mid-
level westerly flow along and behind the front will limit rain
amounts to a few hundredths at best for place like Wenatchee,
Moses Lake, Omak, and Grand Coulee. By Monday morning the
interaction of the front with the rising terrain of north Idaho
should yield a tenth to a quarter of an inch of rain for the
Panhandle Mountains as well as the Blues in far southeast
Washington.

Tuesday through Friday: An unseasonably deep 500mb trough is
expected to reside over the Northern Rockies for the majority of
next week. While the medium range models are in decent agreement
that our pattern will provide cooler than average temperatures and
better than average chances for precipitation, the timing of
shortwaves moving through our longwave trough remains in question.
At this time, it looks like this cool and showery pattern will
favor precipitation over the mountains. However, some rain for our
lowlands and into the Columbia Basin can't be ruled out. The
evening GFS run forecasts a vigorous shortwave for Wednesday, and
if that were to verify places like Moses Lake, Wenatchee, and
Ritzville would have a shot of decent rain. Winds will be breezy
occasionally through the week as well as transient surface lows
accompany the passage of shortwaves. /GKoch

&&

.AVIATION...
12Z TAFS: East winds have transported smoke from Montana
wildfires into the area. Tonight ceilings and visibilities have
not been impacted to the degree they were earlier but MVFR
ceilings and visibilities could result at times due to the smoke.
Fire activity is expected to be less today in western Montana due
to the cooler temperatures and increase moisture. This expected to
result in improving conditions this afternoon. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        66  41  67  45  71  47 /   0   0   0   0   0  70
Coeur d'Alene  65  38  67  40  71  47 /   0   0   0   0   0  80
Pullman        64  38  68  42  73  47 /  10  10   0   0   0  80
Lewiston       70  43  73  47  76  53 /  10  10   0   0   0  60
Colville       71  36  70  37  73  46 /   0   0   0   0   0  50
Sandpoint      66  33  68  34  68  46 /   0   0   0   0   0  80
Kellogg        61  34  65  37  69  45 /  10  10   0   0   0  80
Moses Lake     73  39  72  42  74  49 /   0   0   0   0   0  20
Wenatchee      74  47  71  49  72  48 /   0   0   0   0  10  20
Omak           76  41  73  45  71  45 /   0   0   0   0   0  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Sep 15, 6:23 AM PDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
623 AM PDT Fri Sep 15 2017

IDZ001>004-026-027-WAZ031>038-041>044-161330-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
623 AM PDT Fri Sep 15 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

Nearby

Freeze Warnings in Idaho, 2017Freeze Warnings in Washington, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.